Taking too much vitamin D can raise calcium levels and cause serious health problems. Learn four warning symptoms of vitamin D toxicity and when to seek medical advice.
Vitamin D is essential for healthy bones, muscles, nerves, and normal calcium absorption. But like many nutrients, more is not always better.
Taking excessive amounts of vitamin D supplements over time can cause vitamin D toxicity, also called hypervitaminosis D. The main concern is that too much vitamin D can cause calcium to build up in the blood, a condition known as hypercalcemia.
Although vitamin D toxicity is uncommon, it can become serious and may affect the kidneys, heart, digestive system, and nervous system.
1. Persistent Nausea or Vomiting
One possible warning sign of excessive vitamin D is persistent nausea, vomiting, or stomach discomfort.
This can happen because excessive vitamin D increases calcium absorption, potentially leading to abnormally high calcium levels in the bloodstream.
If nausea or vomiting begins after starting or increasing a vitamin D supplement—especially a high-dose product—contact your healthcare professional rather than simply increasing or adding other supplements.
2. Unusual Weakness or Severe Fatigue
Feeling unusually weak, tired, or lacking strength can also occur when calcium levels become too high.
Hypercalcemia may affect muscles and the nervous system, producing weakness, fatigue, difficulty concentrating, or confusion.
These symptoms have many possible causes, so they do not automatically mean that vitamin D is responsible. However, they deserve attention when they occur together with other symptoms of excessive vitamin D intake.
3. Extreme Thirst and Frequent Urination
Another important warning sign is unusual thirst accompanied by frequent urination.
Excessive vitamin D can cause high calcium levels, which can make the kidneys work harder. This may result in increased urination, dehydration, and intense thirst.
If these symptoms are persistent, particularly if you are taking high-dose vitamin D, speak with a healthcare professional promptly.
4. Kidney Stones or Kidney Problems
Very high vitamin D levels can contribute to excessive calcium in the urine and may increase the risk of kidney stones and kidney damage.
Warning symptoms can include severe pain in the side or back, painful urination, blood in the urine, or other symptoms associated with kidney stones.
Severe vitamin D toxicity can, in extreme cases, contribute to kidney failure.
Other Symptoms of Too Much Vitamin D
Vitamin D toxicity can also be associated with:
- Loss of appetite
- Constipation
- Abdominal pain
- Dehydration
- Confusion
- Bone pain
- Irregular heartbeat
- Muscle weakness
- Unexplained weight loss
These symptoms are not specific to vitamin D toxicity and can occur with many other medical conditions. Testing is often necessary to determine the cause.
Should You Stop Taking Vitamin D Immediately?
Do not automatically stop a prescribed vitamin D treatment simply because you have one of these symptoms.
If you are taking vitamin D because your healthcare professional diagnosed a deficiency, follow the prescribed instructions and contact them if you develop concerning symptoms.
However, if you believe you may have taken too much vitamin D—particularly high-dose supplements—contact a healthcare professional promptly for advice. They may evaluate your vitamin D and calcium levels and assess your kidney function.
Mayo Clinic notes that treatment for confirmed vitamin D toxicity includes stopping vitamin D supplements under medical guidance and treating the resulting high calcium level when necessary.
How Much Vitamin D Is Too Much?
For most adults, the established tolerable upper intake level is 4,000 IU (100 micrograms) per day from all sources, although healthcare professionals may sometimes prescribe higher doses temporarily to treat a documented deficiency.
The important point is that a higher dose is not automatically better.
Some people may require medically supervised doses above the usual upper limit for a specific period. The appropriate amount depends on factors such as age, health status, blood levels, diet, medications, and the reason for supplementation.
Why High-Dose Supplements Can Be Risky
You generally don’t develop vitamin D toxicity from normal sunlight exposure because the body regulates how much vitamin D it produces through the skin.
Excessive vitamin D toxicity is most commonly associated with very high intake from supplements.
Taking vitamin D together with calcium supplements can also increase the risk of excessive calcium in certain circumstances.
When to Seek Urgent Medical Care
Seek urgent medical attention if you develop severe symptoms such as:
- Severe or persistent vomiting
- Confusion or significant changes in alertness
- Severe weakness
- Symptoms of a serious heart rhythm problem
- Severe dehydration
- Severe kidney or abdominal pain
Extremely high calcium levels can become a medical emergency and may affect the kidneys, heart, and nervous system.
The Bottom Line
Vitamin D is an important nutrient, but taking excessive amounts can be harmful.
Nausea or vomiting, unusual weakness, extreme thirst with frequent urination, and kidney-related symptoms can be warning signs of excessive vitamin D and high calcium levels—especially when someone is taking large doses of supplements.
The safest approach is not to fear vitamin D, but to use it appropriately. If you take high-dose vitamin D, develop concerning symptoms, or are unsure whether your dose is appropriate, speak with a healthcare professional rather than adjusting the dose yourself.
Important Medical Disclaimer: This article is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Symptoms described above can have many causes and do not by themselves prove vitamin D toxicity. Do not discontinue a prescribed medication or supplement without discussing it with your healthcare professional.